Increasingly in America, street drugs such as cocaine, methamphetamine, and opioids are now being spiked with the super-potent narcotic Carfentanil. Just two grams of this narcotic, meant to tame large animals, can cause a deadly overdose.
In South Carolina, a disturbing new trend has caused several overdose deaths. People who believed they were purchasing Fentanyl actually purchased and ingested pills containing Carfentanil. “Fentanyl in itself is a deadly drug that can and does result in death. However, the most recent deaths are alarming based on the fact that they are so close together and over a short time period,” the sheriff of Anderson County said in a news release on Friday.
Fentanyl is a drug that is 50-100 times as potent as Morphine. It is the number one cause of overdose death in the United States. Many drug users think they are using Oxycodone or heroin, but it is tainted with Fentanyl, and they use too much. So it is of little surprise that people who accidentally take a drug more potent than Fentanyl are ending up overdosing.
What Is Carfentanil?
Victims of the overdoses in South Carolina tested positive for Carfentanil, a highly dangerous drug used to anesthetize large animals such as elephants or bears. Carfentanil currently has no use in humans. Exposure to just two grams of the drug can kill you.
Carfentanil is considered to be 10,000 times more potent than Morphine and 100 times more potent than Fentanyl. Authorities in South Carolina say that they have seen more and more cases of Carfentanil being used as an adulterant. And in Alabama, the police busted a drug ring with nine ounces of Carfentanil recently, enough to kill 127,000 people. (They also had methamphetamine and heroin on them, as well as counterfeit money.)
Carfentanil’s Rapid Spread
Carfentanil has been found in South Carolina, Florida, and California as a stand-alone drug and an adulterant in opioids, cocaine, and methamphetamine.
In Oneida, California, County Executive Anthony J. Picente Jr. told the media, “We do not yet know the full extent of the presence of Carfentanil in the local drug supply, however, because it is so lethal even to handle, we want to make sure that people who use drugs, first responders and other providers are alerted immediately so they can take precautions to protect themselves. Carfentanil is so potent that it causes a rapid overdose which may not be reversible even with multiple doses of Narcan or treatment.”